Alert archive / Alabama / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 179, NWS Mobile, AL

June 15, 2017Conecuh County, Escambia County, Monroe County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jun 15, 2017, 12:28 PM CDT for Conecuh County, Escambia County, Monroe County, Alabama. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2017, 12:28 PM CDT (17:28 UTC)
Expired
Jun 15, 2017, 1:15 PM CDT
In force
47 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Conecuh County, AL, Escambia County, AL, Monroe County, AL

The radar

The Mobile radar (KMOB), 116 km from the middle of the area, began a volume at 17:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 5.5 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2017-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1516 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2017-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1516 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
779 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

776 
WUUS54 KMOB 151728
SVRMOB
ALC035-053-099-151815-
/O.NEW.KMOB.SV.W.0179.170615T1728Z-170615T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
1228 PM CDT THU JUN 15 2017

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  South central Monroe County in south central Alabama...
  North central Escambia County in south central Alabama...
  Southwestern Conecuh County in south central Alabama...

* Until 115 PM CDT

* At 1228 PM CDT, a severe thunderstorm was located over Repton, or 8
  miles east of Frisco City, moving south at 15 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Brewton, Excel, Repton and I65 And AL 113. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3141 8740 3148 8724 3115 8700 3107 8730
TIME...MOT...LOC 1728Z 342DEG 15KT 3138 8726 

HAIL...0.75IN
WIND...60MPH
 
$$
1 follow-up statement
717 
WWUS54 KMOB 151806
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
106 PM CDT THU JUN 15 2017

ALC035-053-099-151815-
/O.EXP.KMOB.SV.W.0179.000000T0000Z-170615T1815Z/
Monroe AL-Escambia AL-Conecuh AL-
106 PM CDT THU JUN 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MONROE...NORTH
CENTRAL ESCAMBIA AND SOUTHWESTERN CONECUH COUNTIES WILL EXPIRE AT 115
PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 3141 8740 3148 8724 3115 8700 3107 8730
TIME...MOT...LOC 1805Z 342DEG 15KT 3125 8721 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 6:40 AM CDT, 5 hours 48 minutes earlier.

Area forecast discussion, Jun 15, 6:40 AM CDT, 5 hours 48 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
640 AM CDT Thu Jun 15 2017

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...
12Z issuance...Radar shows an increase in convection southeast of
I-65 with a movement to the southeast at around 10 mph. Another
potentially active convective day today to impact approaches/departures
with the development of scattered to numerous shra/tsra reducing
cig bases to MVFR categories while also containing instances of
brief strong gusty winds of variable direction. Vsby could also
be reduced to IFR/LIFR categories in +tsra. /10

&&

.PREV DISCUSSION... /issued 353 AM CDT Thu Jun 15 2017/

NEAR TERM /Now Through Thursday night/...15.00Z Upper air
analysis shows a weakness in the upper level geo-potential height
field holding over the southeast US while a diffluent high level
northwest flow has set up over the lower MS River Valley. This due
to a deep layer ridge of high pressure over Mexico and a northern
stream trof axis ejecting east over the mid and upper MS River
Valley. Some reduction in deep layer moisture has been noted on pwat
charts over the deep south by around a quarter inch or so with
values near 1.8 inches. Still though, environmental moisture more
than sufficient for convection. Going into today, mid level impulses
sinking southeast over the region within the higher level northwest
flow, operating on a destabilizing environment and layer moisture
supports an increased coverage of storms thru the course of the day.
There is a difference of opinion on amount of coverage today between the
higher resolution mesoscale models of the HRRR/NAM 3km, the short
range ensembles and the operational GFS/ECMWF. The mesoscale
guidance shows smaller coverages (i.e.-isolated to low end
scattered) which may be a function of a weak cap  being more
dominant as the result of a low level southwest flow. In the other
camp, the GFS and ECMWF indicate upper end scattered to numerous
coverages as mid level impulses and enhanced ascent looks to offset
any capping. This is also advertised in latest MOS output. Will lean
to higher pop chances given past history of convective development
that moves southeast during summertime high level northwest flow
events. Some storms could potentially become strong at times with
these potentially more focused along and northwest of I-65,
producing brief strong wind gusts, frequent lightning and locally
heavy downpours. Although the risk of widespread severe weather is
low, cannot entirely discount an isolated occurrence northwest of
the interstate where the storm prediction center posts a marginal
risk of severe weather today. A small chance of storms continues
into tonight.

Before the onset of storms, daytime highs lift into the upper 80s
over the interior with area beaches in the mid 80s. Overnight lows
in the lower to mid 70s. /10

SHORT TERM /Friday Through Saturday night/...An upper trof
over the southeast states cuts off into a poorly defined upper low
near the central Gulf coast on Saturday. A series of shortwaves
rotate through the evolving upper level pattern over the forecast
area while deep layer moisture remains elevated with precipitable
water values around 1.75 inches or 125% of normal. A weak surface
trof will be located over the southeast states on Friday (a
reflection of the upper trof) but becomes diffuse on Saturday
while a surface ridge remains of the northern/central Gulf. Expect
scattered to numerous showers and storms to develop again on
Friday, followed by scattered coverage on Saturday as the surface
trof becomes amorphous. The steering flow remains weak through the
period resulting in slow moving storms. These in turn could see some
spots receiving locally heavy rainfall resulting in nuisance
flooding issues. Highs on Friday will be in the upper 80s/near 90
except for mid 80s at the coast, then Saturday will be a bit
warmer with highs around 90 with mid/upper 80s at the coast. Lows
will be mostly in the lower 70s. /29

LONG TERM /Sunday Through Wednesday/...The weak upper low over
the north central Gulf shears out and is absorbed into an
amplifying longwave trof which advances into the eastern states
through Tuesday. A surface low well to the north (associated with
the longwave trof) brings a weak trailing cold front into the
southeast states early next week which dissipates by Wednesday as
a surface ridge builds over the region. This pattern will favor
scattered convective development over the forecast area each day
through the period. Highs through Tuesday will range from near 90
inland to the mid/upper 80s closer to the coast, then moderate
somewhat on Wednesday with upper 80s expected except for mid 80s
near the coast. Lows will range from the lower 70s inland to the mid
70s at the coast.  We continue to closely monitor for the
potential development of a low pressure system over the
northwestern Caribbean Sea which would then move into the southern
Gulf through early next week. /29

MARINE...A surface ridge of high pressure noses west over the north
central Gulf of Mexico over the next several days, leading to a
mostly light west to southwest wind flow today through Sunday. Winds
turn more southeasterly by Monday as a low pressure system moves
west over the southern Gulf. Seas reflect little change in height at
around 2 feet or so thru Sunday with a potential increase in swell
during the day Monday. Frequent cloud to water lightning along with
locally higher winds, waves and seas will be common with the passage
of marine storms. Also, visibility could be briefly reduced to less
than a mile at times in any heavier rains. /10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Jun 15, 4:25 AM CDT, 8 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
425 AM CDT Thu Jun 15 2017

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-161200-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
425 AM CDT Thu Jun 15 2017

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.

.DAY ONE...Today and Tonight

An increased coverage of showers and storms returns today. Some
storms possibly strong at times with these potentially more
focused along and northwest of I-65 into the afternoon. Main
impacts in and near storms will be brief strong wind gusts in
excess of 40 mph, frequent lightning and locally heavy downpours.
Although the risk of widespread severe weather is low,
forecasters cannot entirely discount an isolated occurrence.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Brief strong wind gusts, frequent lightning and locally heavy
rain will be the main impacts from summer storms during the
outlook.

.SPOTTER INFORMATION STATEMENT...

Activation of SkyWarn Severe Storm Spotter networks is not
expected through Wednesday.

GMZ630>635-650-655-670-675-161200-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Destin to Pensacola FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Destin to Pensacola FL from 20 to 60 NM-
425 AM CDT Thu Jun 15 2017

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

.DAY ONE...Today and Tonight

Frequent cloud to water lightning along with locally higher
winds, waves and seas will be common with the passage of isolated
to scattered marine storms. Also, visibility could be briefly
reduced to less than a mile at times in any heavier rains.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Frequent cloud to water lightning along with locally higher
winds, waves and seas will be common with the passage of isolated
to scattered marine storms. Also, visibility could be briefly
reduced to less than a mile at times in any heavier rains.

In the hours before

Special weather statement, Jun 15, 10:55 AM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Mobile AL
1055 AM CDT THU JUN 15 2017

FLZ205-206-151645-
Okaloosa Inland FL-Okaloosa Coastal FL-
1055 AM CDT THU JUN 15 2017

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHEASTERN OKALOOSA COUNTY UNTIL 1145 AM CDT...

At 1054 AM CDT, the strong thunderstorm was located over Niceville,
moving southeast at 15 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Niceville, Destin, Eglin AFB, Valparaiso, Lake Lorraine, Shalimar and
Eglin Air Force Base.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3039 8629 3040 8630 3042 8631 3038 8633
      3040 8639 3038 8640 3038 8650 3035 8650
      3045 8661 3078 8648 3068 8639 3046 8639
      3048 8633 3047 8630 3048 8628 3040 8628
TIME...MOT...LOC 1554Z 320DEG 12KT 3051 8644
Special weather statement, Jun 15, 11:19 AM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Mobile AL
1119 AM CDT THU JUN 15 2017

ALZ053-054-151700-
Clarke AL-Wilcox AL-
1119 AM CDT THU JUN 15 2017

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHEASTERN CLARKE AND SOUTHWESTERN WILCOX COUNTIES UNTIL NOON
CDT...

At 1118 AM CDT, the strong thunderstorm was located over Thomasville,
moving southeast at 10 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Thomasville, Whatley and Fulton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3184 8746 3183 8747 3183 8750 3181 8750
      3181 8752 3178 8752 3161 8768 3187 8786
      3199 8770
TIME...MOT...LOC 1618Z 323DEG 11KT 3189 8772
Local storm report, Jun 15, 11:41 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1141 AM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     HEAVY RAIN       NICEVILLE               30.50N 86.46W
06/15/2017  M2.37 INCH       OKALOOSA           FL   PUBLIC

            OBSERVER IN NICEVILLE REPORTED NEARLY 2.4 INCHES OF RAIN
            IN AN HOUR WITH THUNDERSTORM PASSAGE.

&&

RROGERS
Special weather statement, Jun 15, 12:02 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Mobile AL
1202 PM CDT THU JUN 15 2017

ALZ053>055-151745-
Clarke AL-Wilcox AL-Monroe AL-
1202 PM CDT THU JUN 15 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...CENTRAL MONROE...EAST CENTRAL CLARKE AND SOUTHWESTERN
WILCOX COUNTIES UNTIL 1245 PM CDT...

At 1202 PM CDT, the strong thunderstorms were located along a line
extending from 6 miles southwest of Yellow Bluff to 9 miles northeast
of Whatley,and moving southeast at 25 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Monroeville, Frisco City, Peterman, Excel, Beatrice and Vredenburgh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3169 8711 3131 8737 3130 8740 3170 8764
      3199 8754
TIME...MOT...LOC 1702Z 325DEG 23KT 3187 8753 3172 8758
Special weather statement, Jun 15, 12:21 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Mobile AL
1221 PM CDT THU JUN 15 2017

ALZ263-264-151800-
Baldwin Central AL-Mobile Central AL-
1221 PM CDT THU JUN 15 2017

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
MOBILE AND WEST CENTRAL BALDWIN COUNTIES UNTIL 100 PM CDT...

At 1221 PM CDT, the strong thunderstorm was located over Downtown
Mobile, moving southeast at 5 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Midtown Mobile, Downtown Mobile, Prichard, Daphne, Chickasaw, Spanish
Fort, I65 And I165 and I10 And I65.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3064 8818 3079 8807 3068 8779 3043 8799
TIME...MOT...LOC 1721Z 303DEG 6KT 3068 8806
Special weather statement, Jun 15, 12:24 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Mobile AL
1224 PM CDT THU JUN 15 2017

ALZ264-266-FLZ201>205-151815-
Baldwin Coastal AL-Baldwin Central AL-Escambia Inland FL-
Okaloosa Inland FL-Santa Rosa Coastal FL-Escambia Coastal FL-
Santa Rosa Inland FL-
1224 PM CDT THU JUN 15 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...SOUTHEASTERN BALDWIN...WEST CENTRAL OKALOOSA...SANTA ROSA
AND CENTRAL ESCAMBIA COUNTIES UNTIL 115 PM CDT...

At 1224 PM CDT, the strong thunderstorms were located along a line
extending from near Point Baker to Foley,and moving southeast at 5
mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Pensacola, Ferry Pass, Brent, West Pensacola, Ensley, Warrington,
Gonzalez, Gulf Shores, Foley, Pace, Milton, Orange Beach, Goulding,
Robertsdale, Bagdad, Lillian, Myrtle Grove, Magnolia Springs, Bon
Secour and Molino.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3022 8775 3046 8788 3100 8715 3100 8707
      3056 8674 3022 8750
TIME...MOT...LOC 1724Z 322DEG 6KT 3075 8707 3040 8771

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 10:34 AM CDTSpecial Weather StatementMOBMonroe56 min
Jun 15, 10:41 AM CDTSpecial Marine WarningMOB64 min
Jun 15, 10:46 AM CDTSpecial Weather StatementMOBBaldwin89 min
Jun 15, 11:19 AM CDTSpecial Weather StatementMOBClarke41 min
Jun 15, 11:57 AM CDTAreal Flood AdvisoryMOBMobile3 hr
Jun 15, 12:02 PM CDTSpecial Weather StatementMOBMonroe43 min
Jun 15, 12:21 PM CDTSpecial Weather StatementMOBMobile39 min
Jun 15, 12:38 PM CDTSpecial Weather StatementMOBEscambia52 min
Jun 15, 12:51 PM CDTSpecial Weather StatementMOBEscambia39 min
Jun 15, 1:02 PM CDTSpecial Weather StatementMOBMobile43 min
Jun 15, 1:08 PM CDTSpecial Weather StatementMOBConecuh, Escambia52 min
Jun 15, 1:20 PM CDTAreal Flood AdvisoryMOBBaldwin, Escambia3 hr
Jun 15, 1:22 PM CDTSpecial Weather StatementMOBBaldwin53 min
Jun 15, 1:35 PM CDTAreal Flood AdvisoryMOBBaldwin3 hr
Jun 15, 2:00 PM CDTSpecial Weather StatementMOBMobile45 min
Jun 15, 2:12 PM CDTSpecial Weather StatementMOBCovington48 min
Jun 15, 2:20 PM CDTSpecial Weather StatementMOBClarke, Monroe, Wilcox85 min
Jun 15, 2:37 PM CDTAreal Flood AdvisoryMOBMobile113 min
Jun 15, 2:43 PM CDTSevere Thunderstorm WarningMOBClarke, Monroe, Wilcox42 min
Jun 15, 3:02 PM CDTSpecial Weather StatementMOBWashington43 min
Jun 15, 3:12 PM CDTSpecial Weather StatementMOBMarengo48 min
Jun 15, 3:44 PM CDTAreal Flood AdvisoryMOBChoctaw3 hr
Jun 15, 3:51 PM CDTSpecial Weather StatementMOBClarke, Washington54 min
Jun 15, 4:49 PM CDTSpecial Weather StatementMOBWashington71 min
Jun 15, 5:01 PM CDTAreal Flood AdvisoryMOBWashington3 hr
Jun 15, 5:14 PM CDTSpecial Weather StatementMOBWilcox46 min
Jun 15, 5:50 PM CDTSpecial Weather StatementMOBChoctaw, Clarke40 min
Jun 15, 6:48 PM CDTSpecial Weather StatementMOBWashington72 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.